Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Billings, MT

July 10, 2021Fallon County, Montana

NWS Billings, MT issued this special weather statement at Jul 10, 2021, 12:13 AM MDT for Fallon County, Montana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2021, 12:13 AM MDT (06:13 UTC)
Expired
Jul 10, 2021, 12:45 AM MDT
In force
32 min
Issued by
NWS Billings, MT

County Fallon County, MT

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 6.2 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
2525 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

657 
WWUS85 KBYZ 100613
SPSBYZ

Special Weather Statement
National Weather Service Billings MT
1213 AM MDT Sat Jul 10 2021
 
MTZ033-100645-
Fallon MT-
1213 AM MDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY...

At 1211 AM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Baker, moving southeast at 25 mph.

Dime size hail, wind gusts of 40 to 50 mph and torrential rainfall 
are possible with this storm.

Locations impacted include...
Baker, Plevna, Webster, Ollie, Westmore and Willard. 

LAT...LON 4613 10452 4614 10452 4618 10470 4668 10461
      4668 10442 4667 10442 4667 10436 4664 10434
      4664 10404 4598 10405
TIME...MOT...LOC 0611Z 293DEG 26KT 4655 10445 

$$
TWH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this special weather statement went out at Jul 9, 7:21 PM MDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 9, 7:21 PM MDT, 4 hours 52 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
721 PM MDT Fri Jul 9 2021

.UPDATE...

Updated PoPs through 03Z to remove severe wording and to spread
slight chance PoPs further W based on radar trends. PoPs will
continue to taper off from W to E through the late evening as
shortwave trough, seen on water vapor over E MT/W SD, rotates NE
out of the area. Rest of forecast looked good. Arthur

&&

.DISCUSSION...
This Afternoon through Saturday night...

An area of showers and thunderstorms is expected to develop early
this afternoon and shift southeast into the Billings area between
2 and 4 pm, then down into Sheridan in the 5 to 7 pm timeframe.
Main threat with these storms will be strong wind gusts, 30 to 50
mph from Billings to the northwest, and 40 to 60 mph to the
southeast of Billings down into Sheridan county. Another area of
weaker shower and thunderstorm activity will drop southward into
southeast Montana between 5 and 9 pm and linger into the late
night hours before shifting east and south overnight. By sunrise
should see clear skies and light winds across the area, which will
linger through Saturday. Temperatures tomorrow will be in the 85
to 95 degree range, a bit warmer than previous forecasts. Friday
night will be mostly clear with lows around 60 and generally light
southeast winds. Chambers

Sunday through Friday...

The big story for the extended forecast period is that is looking
more active, with periods of showers and thunderstorms. This may
not necessarily indicate significant wetting rain in any given
locations, although some locations may receive appreciable
amounts, but should help keep temps a bit cooler than seen in
recent days and weeks.

The upper ridge still dominates the pattern Sunday, bringing
temperatures back into the 90s, and will just break the century
mark for some locations. Sunday also looks very dry, at least to
start, with humidities possibly dropping into the single digits.
This will be the hottest day of the forecast period. Winds also
look fairly light to start, but will likely see afternoon mixing
to boost winds to 20 mph or better. All that said, as the ridge is
flattened in the west Sunday, PWATs jump fairly quickly. Have
added PoPs in the high terrain and foothills for Sunday evening.
Some storms may be dry to start, if manage to develop before
moisture has a chance to really get into the area.

A surface cold front is expected for Monday morning, bringing
slightly cooler temps. Shortwaves through the zonal to slightly
northwest flow Monday should bring potential for, at least,
isolated showers and thunder, even though best moisture appears to
stay north. A stronger system is expected for late Tuesday and
Wednesday, with an upper low slipping southeast across the
state. This appears to be the best shot for beneficial rain, if
it pans out as progged. There are some discrepencies amongst
models with regard to moisture availability, tracks, coverage,
etc, so NBM seems to be largely washing it out. Added higher, and
more widespread PoPs for this period.

Shortwave ridging builds in again for Thursday, allowing for a
bit of a warm up, but it is short-lived as another shortwave
crosses the region Thursday evening/night. Another wave, possibly
a little stronger, is expected Friday evening/night. We will need
to watch these systems closely, as ensembles are not handling
well, due to inconsistent timing and coverage.

Gilstad

&&

.AVIATION...

Isolated to scattered showers and thunderstorms will decrease from
W to E through the night. Some storms will contain MVFR/IFR
conditions. Expect some obscurations over the NE Bighorns. Areas
of slantwise visibility reduction are possible in smoke from
wildfires. Otherwise, VFR will prevail tonight through Saturday.
Arthur

&&

.PRELIMINARY POINT TEMP/POPS...

    Sat     Sun     Mon     Tue     Wed     Thu     Fri
-----------------------------------------------------------
BIL 057/091 061/100 066/089 062/089 060/082 060/092 063/092
    20/U    00/U    20/U    23/T    34/T    11/U    21/U
LVM 049/093 053/098 056/090 054/087 053/083 052/091 054/090
    00/U    01/U    31/U    23/T    23/T    12/U    11/U
HDN 055/091 058/102 063/091 059/091 057/085 057/095 059/095
    20/U    00/G    00/U    23/T    33/T    11/U    21/U
MLS 059/088 061/099 067/091 060/088 060/083 061/092 064/095
    30/U    00/U    01/U    22/T    33/T    11/U    21/U
4BQ 058/086 058/096 066/092 061/087 060/081 061/089 064/092
    40/U    00/U    00/U    23/T    33/T    32/T    21/U
BHK 057/084 056/093 060/091 056/087 056/081 057/088 059/092
    31/T    00/U    01/U    22/T    32/T    21/U    21/U
SHR 051/087 053/096 060/089 056/087 054/080 055/089 056/090
    40/U    00/U    11/U    23/T    33/T    22/T    21/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jul 9, 7:24 PM MDT, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
724 PM MDT Fri Jul 9 2021

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-100230-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-
724 PM MDT Fri Jul 9 2021

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana and southeast Montana.

No hazardous weather is expected at this time.

In the hours before

Local storm report, Jul 9, 6:29 PM MDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
629 PM MDT FRI JUL 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND GST     9 NW RANCHESTER         45.00N 107.30W
07/09/2021  M54.00 MPH       SHERIDAN           WY   DEPT OF HIGHWAYS

&&

REIMER
Local storm report, Jul 9, 7:21 PM MDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BILLINGS MT
721 PM MDT FRI JUL 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             2 NE GIBSON             46.04N 109.50W
07/09/2021  E0.25 INCH       SWEET GRASS        MT   CO-OP OBSERVER

0324 PM     HAIL             3 NW MOLT               45.90N 108.97W
07/09/2021  E0.25 INCH       STILLWATER         MT   TRAINED SPOTTER

0335 PM     HAIL             4 NNE LAUREL            45.72N 108.72W
07/09/2021  E0.50 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

            PEA TO MARBLE SIZED HAIL.

0401 PM     HAIL             LAUREL                  45.67N 108.77W
07/09/2021  E0.75 INCH       YELLOWSTONE        MT   PUBLIC

            DIME SIZED HAIL.

0415 PM     HAIL             2 NE LAUREL             45.70N 108.74W
07/09/2021  E0.50 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

            MARBLE SIZED HAIL WITH 0.9 INCH RAIN.

0500 PM     HAIL             2 WSW STORY             44.57N 106.93W
07/09/2021  E0.50 INCH       SHERIDAN           WY   COCORAHS

            SHREDDED LEAVES.

0503 PM     HAIL             1 W STORY               44.58N 106.91W
07/09/2021  E0.88 INCH       SHERIDAN           WY   CO-OP OBSERVER

0505 PM     HAIL             2 W STORY               44.60N 106.92W
07/09/2021  E1.00 INCH       SHERIDAN           WY   TRAINED SPOTTER

            DIME TO QUARTER SIZED HAIL.

0542 PM     TSTM WND GST     9 NW RANCHESTER         45.00N 107.30W
07/09/2021  M54.00 MPH       SHERIDAN           WY   DEPT OF HIGHWAYS

0603 PM     HAIL             2 NW SHERIDAN           44.81N 106.98W
07/09/2021  E0.25 INCH       SHERIDAN           WY   COCORAHS

0605 PM     HAIL             2 N SHERIDAN            44.83N 106.96W
07/09/2021  E0.75 INCH       SHERIDAN           WY   COCORAHS

            TORRENTIAL RAINFALL STRONG WINDS ON HIGHWAY.

&&

REIMER
Special weather statement, Jul 10, 12:13 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Billings MT
1213 AM MDT Sat Jul 10 2021

MTZ033-100645-
Fallon MT-
1213 AM MDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY...

At 1211 AM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Baker, moving southeast at 25 mph.

Dime size hail, wind gusts of 40 to 50 mph and torrential rainfall
are possible with this storm.

Locations impacted include...
Baker, Plevna, Webster, Ollie, Westmore and Willard.

LAT...LON 4613 10452 4614 10452 4618 10470 4668 10461
      4668 10442 4667 10442 4667 10436 4664 10434
      4664 10404 4598 10405
TIME...MOT...LOC 0611Z 293DEG 26KT 4655 10445

TWH

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:04 AM MDTSpecial Weather StatementBYZCarter26 min
Jul 9, 6:18 PM MDTSevere Thunderstorm WarningBYZSheridan42 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.